Illinois, 2018

High Wind in Illinois, October 28, 2018

October 28, 2018 · NWS ILX · 1 event in 1 county or zone

A deepening area of low pressure tracking from southern Minnesota into northern Indiana created high winds across central Illinois during the late morning and afternoon hours of October 28th. with a peak measured wind gust of 62mph at the Coles County Memorial Airport at 3:13pm CDT.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening area of low pressure tracking from southern Minnesota into northern Indiana created high winds across central Illinois during the late morning and afternoon hours of October 28th. Widespread gusts in excess of 45mph occurred...with a peak measured wind gust of 62mph at the Coles County Memorial Airport at 3:13pm CDT. Despite the very strong winds, no reports of downed trees or structural damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 28, 11:43 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 28, 11:43 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1243 PM CDT Sun Oct 28 2018

.UPDATE...
Issued at 1055 AM CDT Sun Oct 28 2018

Forecast looked pretty much on track today and just a few adjustments
to the sky cover today, with stratocumulus clouds pushing a bit quicker
se toward I-74 during midday. Continued wind advisory through 6 pm
cdt across the CWA with west to nw winds of 20-30 mph and gusts
increasing to 40 to 50 mph from 11 am through the afternoon
hours. These strong winds will linger longest over east central
IL through dusk.

Late morning surface map shows deepening 1000 mb low pressure near
Sheboygan with its cold front along the IL/IN border. Showers
exited quickly east of IL by mid morning, while clouds also exit
east of CWA by 10 am. However, a large swirl of stratocumulus
clouds with bases of 2-3k ft was pushing se into Stark, Marshall
and northern Woodford counties at 1045 am. These low clouds will
push se toward I-74 during midday and get as far south as a
Kewanee to Clinton to Terre Haute line by mid afternoon, then
decrease during this evening.

Westerly winds have increased to 20-30 mph over CWA with gusts of
30-40 mph. 925 mb winds peak in the upper 30s/lower 40s kts from
late morning thru the afternoon and support wind gusts of 40-50
mph by afternoon.

Temperatures currently in the lower 50s over northern CWA and
around 60F in southeast IL, with mid/upper 50s over heart of CWA.
Temps to climb another 3-5 degrees reaching highs in the mid 50s
northern CWA and 60-65F from I-72 south with areas along highway
50 in southeast IL approaching 65F.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 335 AM CDT Sun Oct 28 2018

08z/3am surface analysis shows 1002mb low over western Wisconsin,
with cold front trailing southwestward through Iowa into northern
Missouri. Scattered WAA showers have developed along and well
ahead of the front: however, the initially dry boundary layer is
preventing much measurable precip from occurring. A few ob sites
have reported light rain over the past couple of hours,
particularly from eastern Iowa across north-central Illinois. As a
result, have focused high chance PoPs along/north of I-74 early
this morning...with rain chances steadily decreasing further
south. Any rain that falls will be quite light, amounting to only
a couple hundredths of an inch at most. Once the front passes,
winds will veer to the NW and increase markedly toward midday.
Post-frontal winds across central/western Iowa are already gusting
25-30mph: however, even more impressive is a 40-50kt 925mb jet
pushing across Iowa. Latest VAD wind profile from KDMX shows a NW
wind at 50kt. As this jet translates overhead during peak heating,
ample mixing will allow some of this higher momentum air to reach
the surface, resulting in wind gusts of 40-45mph. Wind Advisory
will therefore remain in effect from 10am through 6pm for the
entire KILX CWA. High temperatures today will range from the
middle 50s far north around Lacon...to the middle 60s south of
I-70. As the Wisconsin low tracks into Pennsylvania and the
atmosphere decouples after sunset, winds will quickly subside
later this evening. Overnight lows will drop into the middle to
upper 30s.

.LONG TERM...(Monday through Saturday)
ISSUED AT 335 AM CDT Sun Oct 28 2018

Short-wave ridging will bring sunny and warmer conditions to
central Illinois on Monday, with highs climbing into the lower to
middle 60s across the board. As has been advertised for the past
several model runs, the next system of interest will come into the
picture on Tuesday. The 00z Oct 28 models are slightly slower with
its eastward progression, with all models now showing a cold front
along the Mississippi River by 18z Tue. With the slower arrival of
the front, have removed PoPs for the far E/SE...with likely PoPs
focused further west along/west of the I-55 corridor by Tuesday
afternoon. Given MUCAPE values of 200-400J/kg, have mentioned
a slight chance for thunderstorms as well. High temps will range
from the lower 60s northwest of the Illinois River...to the middle
70s south of I-70. Showers will become more widespread Tuesday
night as the front slowly pushes southeastward across the area.
Have carried likely to categorical PoPs accordingly, with a
continued mention of thunder.

The front will settle southward into the Ohio River Valley on
Wednesday, resulting in decreasing PoPs from north to south.
Models are still having difficulty with how far south the front
will drop and how quickly a wave of low pressure will develop
along it. The latest GFS has shifted the low track further south
and has sped it up as well...with the low tracking from NW
Louisiana 00z Thu to NE Pennsylvania by 00z Fri. Meanwhile, the
ECMWF has edged further north and is about 6 hours slower with the
low, while the GEM remains the slowest model of all. Based on
trends, think locations along/south of I-70 stand the best chance
for rain Wednesday night/Thursday...while areas further north may
remain mostly dry. Once the low lifts northeastward away from the
region, precip chances will temporarily come to an end late
Thursday night into Friday morning before a vigorous upper low
digging into the Midwest brings light rain showers and cooler
conditions to central Illinois by next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1238 PM CDT Sun Oct 28 2018

VFR throughout. Major concern is strong wind gusts in the wake of
this mornings cold front. Gusts 35-40kts expected through the
afternoon hours. Winds out of the NW/WNW throughout. Edge of
stratus wrapped around the upper low to the north putting BMI and
PIA on the edge of the cloud cover, sct, easily dropping to BKN in
the next couple hours. As that low slowly moves to the east this
evening, even those clouds should clear to little more than
cirrus.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

UPDATE...07
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...HJS
Hazardous weather outlook, Oct 28, 10:54 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1154 AM CDT Sun Oct 28 2018

ILZ027>030-036-040-291100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
1154 AM CDT Sun Oct 28 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Northwest winds will gust to 45 to 50 mph through late this
afternoon. This will cause difficult travel for high profile
vehicles, and may cause minor damage to trees and power lines.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are possible Tuesday afternoon. These are
not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required. However, any reports of
wind speeds of 45 mph and stronger, or possible wind damage would
be appreciated.

ILZ031-037-038-041>043-047>051-291100-
Cass-De Witt-Logan-Mason-McLean-Menard-Morgan-Sangamon-Scott-
Tazewell-Woodford-
1154 AM CDT Sun Oct 28 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

West to Northwest winds will gust between 40 and 50 mph through
late this afternoon. This will cause difficult travel for high
profile vehicles, and may cause minor damage to trees and power
lines.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are possible Tuesday afternoon and Tuesday
evening. These are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required. However, any reports of
wind speeds of 45 mph and stronger, or possible wind damage would
be appreciated.

ILZ044>046-052>057-061>063-066>068-071>073-291100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
1154 AM CDT Sun Oct 28 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

West to northwest winds will gust to around 45 mph through sunset.
This will cause difficult travel for high profile vehicles, and
may cause minor damage to trees and power lines.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are possible Tuesday night. These are not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required. However, any reports of
wind speeds of 45 mph and stronger, or possible wind damage would
be appreciated.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coles

When
October 28, 2:00 PM CST to 2:30 PM CST
Where
Coles forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784421.